Alert archive / Kentucky / Wind Advisories in 2020
Wind Advisory 5, NWS Louisville, KY
NWS Louisville, KY issued this wind advisory at Apr 29, 2020, 6:14 AM CDT for 39 counties in Kentucky; 5 counties in Indiana. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Apr 29, 2020, 6:14 AM CDT (11:14 UTC)
- Expired
- Apr 29, 2020, 10:53 AM CDT
- In force
- 5 hr
- Issued by
- NWS Louisville, KY
All 44 counties
Clark County, IN, Floyd County, IN, Harrison County, IN, Jefferson County, IN, Scott County, IN, Adair County, KY, Anderson County, KY, Barren County, KY, Bourbon County, KY, Boyle County, KY, Bullitt County, KY, Casey County, KY, Clark County, KY, Clinton County, KY, Cumberland County, KY, Fayette County, KY, Franklin County, KY, Garrard County, KY, Green County, KY, Hardin County, KY, Harrison County, KY, Hart County, KY, Henry County, KY, Jefferson County, KY, Jessamine County, KY, Larue County, KY, Lincoln County, KY, Madison County, KY, Marion County, KY, Meade County, KY, Mercer County, KY, Metcalfe County, KY, Monroe County, KY, Nelson County, KY, Nicholas County, KY, Oldham County, KY, Russell County, KY, Scott County, KY, Shelby County, KY, Spencer County, KY, Taylor County, KY, Trimble County, KY, Washington County, KY, Woodford County, KY
The radar
The Louisville radar (KLVX), 68 km from the middle of the area, began a volume at 11:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 11.2 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1960 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
049 WWUS73 KLMK 291114 NPWLMK URGENT - WEATHER MESSAGE National Weather Service Louisville KY 714 AM EDT Wed Apr 29 2020 ...WIND ADVISORY IN EFFECT UNTIL NOON EDT /11 AM CDT/ TODAY... INZ078-079-090>092-KYZ025-028>043-045>049-053>057-063>067-074>078- 081-082-291600- /O.NEW.KLMK.WI.Y.0005.200429T1114Z-200429T1600Z/ Scott-Jefferson-Harrison-Floyd-Clark-Meade-Hardin-Bullitt-Oldham- Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-Fayette- Bourbon-Nicholas-Nelson-Washington-Mercer-Jessamine-Larue-Marion- Boyle-Garrard-Madison-Hart-Green-Taylor-Casey-Lincoln-Barren- Monroe-Metcalfe-Adair-Russell-Cumberland-Clinton- Including the cities of Scottsburg, Madison, Corydon, New Albany, Jeffersonville, Brandenburg, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 714 AM EDT Wed Apr 29 2020 /614 AM CDT Wed Apr 29 2020/ ...WIND ADVISORY IN EFFECT UNTIL NOON EDT /11 AM CDT/ TODAY... The National Weather Service in Louisville has issued a Wind Advisory, which is in effect until noon EDT /11 AM CDT/ today. * TIMING...Peak wind gusts will occur over the next several hours. * WINDS...40 to 45 mph wind gusts are likely. * IMPACTS...Expect scattered power outages across the region. Driving may be difficult on east to west oriented roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that wind gusts of over 40 mph are expected. Winds this strong can make driving difficult... especially for high profile vehicles. Use extra caution. && $$ RJS
1 follow-up statement
138 WWUS73 KLMK 291553 NPWLMK URGENT - WEATHER MESSAGE National Weather Service Louisville KY 1153 AM EDT Wed Apr 29 2020 ...WIND ADVISORY IS CANCELLED... INZ078-079-090>092-KYZ025-028>043-045>049-053>057-063>067-074>078- 081-082-291700- /O.CAN.KLMK.WI.Y.0005.000000T0000Z-200429T1600Z/ Scott-Jefferson-Harrison-Floyd-Clark-Meade-Hardin-Bullitt-Oldham- Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-Fayette- Bourbon-Nicholas-Nelson-Washington-Mercer-Jessamine-Larue-Marion- Boyle-Garrard-Madison-Hart-Green-Taylor-Casey-Lincoln-Barren- Monroe-Metcalfe-Adair-Russell-Cumberland-Clinton- Including the cities of Scottsburg, Madison, Corydon, New Albany, Jeffersonville, Brandenburg, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 1153 AM EDT Wed Apr 29 2020 /1053 AM CDT Wed Apr 29 2020/ ...WIND ADVISORY IS CANCELLED... The National Weather Service in Louisville has cancelled the Wind Advisory. Gusty conditions still are likely over the next few hours as a line of showers with a few embedded thunderstorms moves through the region. Updates on this line and any additional shower developments will be issued in followup special weather statements. $$ RJS
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this wind advisory went out at Apr 29, 5:55 AM CDT, 19 minutes earlier.
Area forecast discussion, Apr 29, 5:55 AM CDT, 19 minutes before
Area Forecast Discussion National Weather Service Louisville KY 655 AM EDT Wed Apr 29 2020 ...Updated Aviation Discussion... .Short Term...(Today and tonight) Issued at 300 AM EDT Wed Apr 29 2020 ...A Stretch of Gusty Winds, Rain, and a Few T-Storms... A warm night is in progress with a stout southerly breeze and temperatures in the 60s. A 50 kt 850 mb jet is currently developing over KY in the broader warm conveyor belt of a mid-latitude system centered over the Midwest. A positively tilted upper trough over the Midwest will continue to dig southeast over the mid-Mississippi Valley today. A 998 mb sfc low is over the WI/IL border, with a cold front draped through IL, eastern MO, AR, and northeast TX. What was a line of storms over IL ahead of the cold front is now just a band of showers. Further weakening is expected as the showers push east over IN and KY this morning. Can't rule out an isolated rumble of thunder, but it's looking less likely at this point. We have also seen a smattering of isolated warm advection showers developing overhead as the LLJ strengthens. So have isolated PoPs over the next 2-3 hours, with sct-bkn showers spreading west to east across the area through the mid to late morning hours. Still expecting a period of gusty southerly winds this morning into early afternoon as well. Occasional gusts of 25-35 mph are likely, but a low level inversion should prevent a higher wind threat. Elevated instability weakens to nil by mid-morning, but latest HREF guidance continues to indicate a corridor of weak instability developing ahead of the cold front in the 16-21z time frame. A majority of HREF members do show composite reflectivity >40 dBZ developing in a band roughly along I-65 around 16z and then pushing east through the I-75 corridor between 18-20z. This band of robust showers will be the best chance for lightning, additional gusty winds, and even some small hail. With the upper low rotating east over IL, WBZ heights are only around 10 kft. This primary band is over eastern KY by 21z, with just scattered light showers back over central KY and southern IN. Coverage should be much less for a few hours behind the main line as the dry slot works east across the area. Highs today look to reach the mid to upper 60s, not far removed from current temps. Winds veer westerly this evening and overnight behind the cold front. The upper trough swings overhead tonight and wrap-around moisture looks sufficient for additional light showers. Lows tonight should fall back into the upper 40s to lower 50s. .Long Term...(Thursday through Tuesday) Issued at 250 AM EDT Wed Apr 29 2020 ...Up and down medium and long term pattern... Well...we start off Thu with a cold core low with lots of clouds and llvl caa. It translates to a cool drab Thu and then heights rise nicely Fri-Sun with llvl thicknesses supporting mid 70s Sat and upper 70s to low 80s by Sunday. On Sunday...s/wave and sfc cold front enter the picture Sunday late afternoon and evening bringing scattered storms. Then we stay warm Mon-Tue..with a nw flow system that tries to phase nrn stream and srn stream. Bottom line 3 unique precip chances over the 6 day long term. Thursday... It is a classic dreary drab days with 999 mb sfc low near MIINOH border ushering in cooler air. The 1000-850 mb thickness drop from 1328 m to 1318 m across N Bluegrass by Fri 00z. That means temps will struggle and so will go well below MOS guidance. We had 56-58 F across the N CWA but it looks like 55 is optimistic with lots of low cloudiness and llvl CAA. Liking 50 - 55 F in the Bluegrass. Did I forget to mention light isentropic lift in I 280 - I 290 K layer? This portends light intermittent rain mainly over the N 1/2 of the area. Could also see some breezy westerly winds with pesky low and its PGF. As the low moves towards Sandusky, OH...the low clouds will lift late in the day across the SW CWA..so BWG area might get into the low 60s...with a late day high. Bottom line a cloudy unseasonably cool day and a bit hyetal. Fri - Sun AM... The pesky low is long gone and a 60 hr period of dry benign conditions with 1020 mb sfc high pressure in control. With swly winds and its waa nature...sfc temps will rebound with mid to upper 60s Fri and then swly winds make their impact with mid 70s Sat. Looks to be 20-25 degree diurnal with lows in the low to mid 50s. FYI...Friday is the 10 year anniversary of the big flood of 2010...especially across S KY and into TN. With swly llvl flow...for Sat night may have one of those warm mornings at SDF being 60 F or higher. Sun PM - Sun Night... Cold front will be somewhere around DTW-STL-TUL at 12z Sun on GFS and further nw on ECM. Depending on the exact time will determine how much instability can be in place. The 00z models show some 750 J/KG MUCAPE and PWATS around 1.5 inches with dew points in the low 60s. Right now probably a 50-70% chance of shra/tsra...and timing of the front will be the key to how strong storms will be. Mon... Sfc high to the north will bring a decent day with a mix of clouds and sun with highs once again in the 70s. NBM had low PoPS in but coordinated with all neighboring offices to have a dry Monday. With some CAA went a couple degrees cooler than guidance. Tue - Wed... Models continue to hint a potent system originating over the Pacific NW moving through the Rockies and Black Hills and diving SE and take aim at the Ohio Valley. However, given that this system is towards the end of the extended period, and ECM is much different than the GFS am not confident so decided to continue with blended solution of PoPs at this time. Some May tornado tidbits... May 1...F5 1895 22 mile long 1 mile wide Sedgwick Co KS killed many May 2...F4 1920 destroyed Peggs OK killing over 70 May 3...F5 1999 40 mile long devastating Moore OK and Tinker AFB May 4...F5 2007 destroyed Greensburg KS with 1.7 mile width May 5...F5 1960 70 mile long devastating Sapulpa, OK && .Aviation...(12Z TAF Issuance) Issued at 655 AM EDT Wed Apr 29 2020 Ceilings remain VFR for now, but winds are starting to ramp up at the sfc. Gusts from the south will peak around 30-35 kts this morning before veering westerly and diminishing some this afternoon as a front pushes east through the area. Scattered showers are currently streaming NNE across the area ahead of a cold front. Expect intermittent showers throughout much of the rest of this TAF period with coverage increasing through the mid to late morning hours. A band of low level moisture and mainly Fuel Alternate ceilings will also quickly swing through the area today. Bands of enhanced showers or perhaps even a few storms will be possible between 16-21z today with brief gusty winds and brief vsby restrictions. Scattered showers will continue at times tonight as wrap-around moisture moves in from Illinois. Expect ceilings to deteriorate once again tonight, with low clouds lingering into Thursday. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Short Term...EBW Long Term...JDG Aviation...EBW
Hazardous weather outlook, Apr 29, 2:50 AM CDT, 3 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 350 AM EDT Wed Apr 29 2020 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-300800- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 350 AM EDT Wed Apr 29 2020 /250 AM CDT Wed Apr 29 2020/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Today and Tonight. Numerous intermittent showers are expected today along with a few thunderstorms in the afternoon. These storms may produce brief gusty winds and small hail. Even outside of storms, breezy conditions are forecast with wind gusts of 25 to 35 mph through early afternoon. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A cold front will come through on Sunday...bringing risk of some strong storms during afternoon and evening. Gusty winds and lightning appear to be the main hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. EBW/JDG
In the hours before
Special weather statement, Apr 29, 4:58 AM CDT, 1 hour 16 minutes before
Special Weather Statement National Weather Service Louisville KY 558 AM EDT Wed Apr 29 2020 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-291600- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin- Bullitt-Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson- Woodford-Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue- Marion-Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor- Casey-Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe- Adair-Russell-Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 558 AM EDT Wed Apr 29 2020 /458 AM CDT Wed Apr 29 2020/ ...Gusty Winds This Morning... A low pressure system approaching from the west will result in strong winds from the south this morning. Gusts of 30 to 40 MPH are likely through midday. These winds will result in challenging travel for high profile vehicles, especially on east-west roads such as Interstate 64 and the Cumberland Parkway. EBW
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 10:50 AM CDT | Special Weather Statement | LMK | Bullitt, Henry, Nelson, Shelby, Spencer, Trimble | 40 min |
| Apr 29, 10:57 AM CDT | Special Weather Statement | LMK | Barren, Edmonson, Hart, Larue, Warren | 48 min |
| Apr 29, 11:10 AM CDT | Special Weather Statement | LMK | Adair, Boyle, Casey, Cumberland, Jessamine, Monroe and 1 more | 50 min |
| Apr 29, 11:29 AM CDT | Special Weather Statement | LMK | Anderson, Franklin, Mercer, Nelson, Scott, Spencer and 1 more | 46 min |
| Apr 29, 12:17 PM CDT | Special Weather Statement | LMK | Boyle, Casey, Fayette, Garrard, Harrison, Jessamine and 4 more | 43 min |
| Apr 29, 4:26 PM CDT | Special Weather Statement | LMK | Breckinridge, Butler, Hancock, Ohio | 49 min |
| Apr 29, 4:57 PM CDT | Severe Thunderstorm Warning | LMK | Butler, Logan | 18 min |
| Apr 29, 5:16 PM CDT | Special Weather Statement | LMK | Butler, Grayson | 44 min |
| Apr 29, 5:44 PM CDT | Special Weather Statement | LMK | Hart | 31 min |
| Apr 29, 5:54 PM CDT | Special Weather Statement | LMK | Larue | 21 min |
| Apr 29, 5:57 PM CDT | Special Weather Statement | LMK | Warren | 33 min |
| Apr 29, 6:13 PM CDT | Special Weather Statement | LMK | Larue | 32 min |
Nearby
Wind Advisories in Kentucky, 2020Wind Advisories in Indiana, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.